Virginia, 2007

Ice Storm in Virginia, January 21 to 22, 2007

January 21 to 22, 2007 · NWS RNK · 18 events in 18 counties and zones

An area of low pressure passing to the south and the east of the region helped to overspread precipitation into the cold air that was in place across the region. yielding ice accretion amounts around one-quarter of an inch, with a few locations receiving up to four-tenths of an inch accretion.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An area of low pressure passing to the south and the east of the region helped to overspread precipitation into the cold air that was in place across the region. The result was rainfall or drizzle that froze on contact across much of the region...yielding ice accretion amounts around one-quarter of an inch, with a few locations receiving up to four-tenths of an inch accretion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 21, 6:56 AM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Jan 21, 6:56 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 AM EST SUN JAN 21 2007

.AVIATION /12Z-12Z/...

CEILINGS ARE STILL VFR ACROSS THE FORECAST AREA BUT CONDIITONS AT
TAFS SITE WILL BECOME MVFR DURING THE MORNING AS THE AIR MASS
SATURATES AND PRECIPITATION BEGINS. THE PRECIPITATION FILL IN THIS
MORNING AND WILL BEGIN TO REDUCE THE VISIBILITY TO MVFR THEN IFR
LEVELS THIS AFTERNOON. IFR CONDITIONS ARE EXPECTED THIS EVENING
AND OVERNIGHT. AS THE COLD AIR DAMMING CURRENTLY IN PLACE ERODES
TONIGHT AND THE SURFACE AND LOW LEVEL WINDS BECOME WEST...CEILINGS
AND VISIBILITIES WILL IMPROVE EAST OF THE BLUE RIDGE...BUT THIS
WILL NOT BE UNTIL AFTER 09Z MONDAY.

&&

.PREV DISCUSSION...
/ISSUED 608 AM EST SUN JAN 21 2007/

SHORT TERM /TODAY THROUGH WEDNESDAY/...

CLOSED UPPER LOW IS OVER THE CENTRAL PLAINS WITH A STRONG UPPER JET
IN THE MID MISSISSIPPI VALLEY. COLD AIR DAMMING HAS DEVELOPED OVER
THE FORECAST AREA. DEW POINTS ARE CURRENTLY IN THE SINGLE DIGITS
AND TEENS AND THE AIRMASS WILL SATURATE FROM THE TOP DOWN DURING
THE MORNING. MODELS ARE STILL INDICATING THE BEST LIFTING
MECHANISM WITH TODAY AND TONIGHT WILL BE ISENTROPIC LIFT AND WARM
AIR ADVECTION OVER THE WEDGE.

AT 850 MB A 40 TO 50 KNOT LOW LEVEL JET DEVELOPS ACROSS THE
FORECAST AREA BY THIS AFTERNOON. THIS WILL BRING TEMPERATURES AT
THIS LEVEL ABOVE FREEZING BY 18Z. THE PRECIPITATION WILL START AS
SNOW BUT AS THE WARMER AIR ALOFT ADVANCES THE SNOW WILL MIX WITH
THEN CHANGE TO SLEET. WEIGHTED CHANGE OVER AND PRECIPITATION TYPE
HEAVILY TOWARDS THE GFS...BOTH PARTIAL THICKNESSES AND BUFKIT...WHICH
IS WARMER AT 850 MB BY THE END OF THE DAY. THIS HAS SLEET IN THE
FAR SOUTHWEST COUNTY WARNING AREA EARLY THIS MORNING...AND HAS THE
TRANSITION IN THE NORTHEAST AFTER NOON.

3 TO 6 HOURS AFTER THE THE SLEET BEGINS...THE PRECIPITATION TYPE
WILL MIX WITH THEN CHANGE TO FREEZING RAIN. THE CHANGE WILL BE
FASTER IN THE SOUTHWEST AND WILL TAKE LONGER IN THE NORTHEAST.

VERY LITTLE DIFFERENCE IN TEMPERATURE GUIDANCE FOR HIGHS TODAY.
TEMPERATURES ON THE EDGE OF THE COLD AIR DAMMING...MAINLY IN
THE NORTH CAROLINA PIEDMONT...AND IN THE MOUNTAIN EMPIRE AREA WILL
BE WARM ENOUGH FOR RAIN THIS AFTERNOON.

LIQUID EQUIVALENT PRECIPITATION AMOUNTS WILL BE ONE QUARTER TO ONE
HALF OF AN INCH BY MONDAY MORNING. DUE TO THE MULTIPLE TYPES OF
WEATHER EXPECTED...NO ONE TYPE WILL LIKELY REACH WARNING CRITERIA.
THE WINTER WEATHER ADVISORY WILL CONTINUE AS POSTED.

MOISTURE BECOMES MORE SHALLOW TONIGHT...ESPECIALLY AFTER 06Z
MAKING DRIZZLE MORE LIKELY AS THE POTENTIAL FOR ICE CRYSTAL GROWTH
ENDS. AS THE WINDS AT THE SURFACE SHIFT TO THE WEST THE
PRECIPITATION WILL END FOR ALL BUT THE FAVORED WESTERN UPSLOPE
AREAS.

HAVE RAISED CHANCE OF PRECIPITATION FOR THE WESTERN COUNTIES ON
MONDAY NIGHT AND TUESDAY MORNING. UPSLOPE COMPONENT IS NOT IDEAL
THIS WHOLE TIME BUT IT IS STILL ENOUGH TO LIFT THE ABUNDANT LOW
LEVEL MOISTURE THAT REMAINS IN THE REGION UNTIL TUESDAY MORNING.
HAVE ALSO LOWERED HIGH TEMPERATURES ON TUESDAY CLOSER TO MEX
GUIDANCE.

LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...

NO CHANGES AT THIS TIME.

AVIATION /12Z-12Z/...

VFR CONDITIONS EXPECTED THROUGH MID MORNING SUNDAY AS SFC HIGH
DRIFTS JUST NORTH OF THE AREA. THIS WILL PROVIDE MAINLY LIGHT AND
VARIABLE WINDS...WITH ONLY AN INCREASE IN MID/HIGH CLOUDS THROUGH
THE NIGHT. CONDITIONS LOOK TO GO DOWNHILL BY LATE MORNING FROM WEST
TO EAST AS OVERRUNNING PRECIPITATION SPREADS ACROSS THE REGION WITH
UPPER WAVE CUTTING FROM THE SOUTHERN PLAINS INTO THE WESTERN GREAT
LAKES. FCST RAOB PROFILES SHOW PRECIP MOST LIKELY TO START OUT AS
SNOW/SLEET MIX ACROSS THE NORTHWEST HALF OF THE AREA BEFORE
TRANSITIONING TO MORE OF A SLEET/FREEZING RAIN/FREEZING DRIZZLE
SCENARIO...AND THEN LIKELY ALL RAIN HIGHER ELEVATIONS AS WARM AIR
WINS OUT. TO THE SOUTH AND EAST...EXPECT PRECIPITATION TO START AS
SNOW AND SLEET THEN TRANSITION TO MOSTLY FREEZING RAIN/DRIZZLE
DURING THE AFTERNOON AND EVENING. SOUTHSIDE PRECIPITATION MAY START
OUT AS A WINTRY MIX THEN CONVERT OVER TO ALL LIQUID DURING THE
AFTERNOON AND EVENING.

DURING THE LATE MORNING THROUGH MID AFTERNOON PERIOD...EXPECT
VARIABLE CONDITIONS MOSTLY IN THE MVFR TO HIGH END IFR
RANGE...THOUGH MAY SEE DECLINING CONDITIONS TOWARD 00Z AS MOISTURE
ALOFT QUICKLY DEPARTS BUT LOW LEVELS REMAIN SATURATED. THIS IS
LIKELY TO PRODUCE AREAS OF DRIZZLE/FREEZING DRIZZLE...AND PERHAPS
MORE WIDESPREAD IFR OR LOWER CONDITIONS.

ALSO DEVIATED FROM GUIDANCE ON WIND DIRECTION ONCE PRECIPITATION
STARTS. PRECIPITATION WILL CREATE AN INSITU WEDGE WHICH WILL ALLOW
WINDS TO BECOME MORE E/NE DURING THE DAY. WIND SPEEDS SHOULD REMAIN
RELATIVE LIGHT AT ALL TAF SITES...AROUND 6KTS OR LESS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR VAZ010>018-
     022.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM EST MONDAY FOR
     VAZ019-020-023-024-032>035-045>047-059.

     WINTER WEATHER ADVISORY UNTIL 9 PM EST THIS EVENING FOR VAZ007-
     009.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM EST
     MONDAY FOR VAZ043-044-058.

NC...WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR NCZ001-002-
     018.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM EST MONDAY FOR
     NCZ003-019.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM EST
     MONDAY FOR NCZ004>006-020.

WV...WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR WVZ042>044.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM EST MONDAY FOR
     WVZ045.

&&

AVIATION...AMS
Hazardous weather outlook, Jan 21, 6:37 AM EST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 AM EST SUN JAN 21 2007

VAZ007-009-221145-
TAZEWELL-SMYTH-
637 AM EST SUN JAN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 AM THROUGH 9 PM
TODAY. A MIXTURE OF SNOW AND SLEET WILL OVERSPREAD THE AREA EARLY
THIS MORNING. BY NOON THE PRECIPITATION WILL MIX WITH THEN CHANGE
TO FREEZING RAIN. RAIN IS POSSIBLE...ESPECIALLY IN WESTERN
SECTIONS OF TAZEWELL AND SMYTH COUNTIES LATE THIS AFTERNOON. SNOW
AND SLEET ACCUMULATION TODAY WILL BE AN INCH OR LESS. ICE
ACCUMULATION BY MONDAY MORNING WILL BE LESS THAN ONE QUARTER OF AN
INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE ACCUMULATIONS.

NCZ001-002-018-VAZ010>018-022-WVZ042>044-221145-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-MERCER-SUMMERS-MONROE-
637 AM EST SUN JAN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 9 AM TODAY THROUGH
6 AM MONDAY. A MIXTURE OF SNOW AND SLEET WILL OVERSPREAD THE AREA
THIS MORNING. BY THIS AFTERNOON THE PRECIPITATION WILL CHANGE TO A MIX
OF FREEZING RAIN AND SLEET. THIS EVENING THE SLEET WILL END...WITH
FREEZING RAIN AND FREEZING DRIZZLE CONTINUING OVERNIGHT. SNOW AND
SLEET ACCUMULATION TODAY WILL BE AN INCH OR LESS. ICE ACCUMULATION
BY MONDAY MORNING WILL BE LESS THAN ONE QUARTER OF AN INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE ACCUMULATIONS.

VAZ019-020-023-024-WVZ045-221145-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-GREENBRIER-
637 AM EST SUN JAN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH
6 AM MONDAY. A MIXTURE OF SNOW AND SLEET WILL OVERSPREAD THE AREA
BY THIS AFTERNOON. THE PRECIPITATION WILL CHANGE TO A SLEET AND
FREEZING RAIN MIX THIS EVENING. SNOW AND SLEET ACCUMULATION WILL
BE 1 TO 3 INCHES. ICE ACCUMULATION BY MONDAY MORNING WILL BE LESS
THAN ONE TENTH OF AN INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE ACCUMULATIONS.

NCZ003-019-VAZ032-033-221145-
SURRY-WILKES-PATRICK-FRANKLIN-
637 AM EST SUN JAN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA
AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH
6 AM MONDAY. A MIXTURE OF SLEET AND FREEZING RAIN WILL OVERSPREAD
THE AREA THIS MORNING. THE PRECIPITATION WILL CHANGE TO A MIX OF
RAIN AND SLEET THIS AFTERNOON. FREEZING RAIN IS EXPECTED AGAIN
THIS EVENING. SLEET ACCUMULATION TODAY WILL BE LESS AROUND ONE INCH.
ICE ACCUMULATION BY MONDAY MORNING WILL BE LESS THAN ONE QUARTER
INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SLEET AND ICE ACCUMULATIONS.

NCZ004>006-020-VAZ043-044-058-221145-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
637 AM EST SUN JAN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 4 PM TODAY THROUGH
6 AM MONDAY. A MIXTURE OF SLEET AND FREEZING RAIN WILL OVERSPREAD
THE AREA THIS AFTERNOON. THE PRECIPITATION WILL CHANGE TO A MIX OF
RAIN AND SLEET LATE TODAY. FREEZING RAIN IS EXPECTED AGAIN
THIS EVENING. SLEET ACCUMULATION TODAY WILL BE LESS THAN ONE INCH.
ICE ACCUMULATION BY MONDAY MORNING WILL BE LESS THAN ONE QUARTER
INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SLEET AND ICE ACCUMULATIONS.

VAZ034-035-045>047-059-221145-
BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
637 AM EST SUN JAN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH
6 AM MONDAY. A MIXTURE OF SNOW AND SLEET WILL OVERSPREAD THE AREA
THIS AFTERNOON...THEN CHANGE TO A MIX OF SLEET AND FREEZING RAIN
BY EVENING. THIS EVENING THE SLEET WILL END...WITH FREEZING RAIN
AND FREEZING DRIZZLE CONTINUING OVERNIGHT. SNOW AND SLEET
ACCUMULATION TODAY WILL BE ONE TO TWO INCHES. ICE ACCUMULATION BY
MONDAY MORNING WILL BE LESS THAN ONE QUARTER OF AN INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE ACCUMULATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 ice storm. Local standard time, as filed.

Ice Storm, Bland

When
January 21, 10:48 AM EST to 8:46 PM EST
Where
Bland forecast zone
Reported by
Trained Spotter
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

There was 0.25 inch of ice at Bastian.

Ice Storm, Giles

When
January 21, 10:48 AM EST to January 22, 5:00 AM EST
Where
Giles forecast zone
Reported by
Trained Spotter
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

There was 0.25 inch of ice at Mountain Lake.

Ice Storm, Alleghany

When
January 21, 11:26 AM EST to January 22, 5:00 AM EST
Where
Alleghany forecast zone
Reported by
Trained Spotter
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

There was 0.25 inch of ice on Doughton Mountain.

Ice Storm, Amherst

When
January 21, 11:26 AM EST to January 22, 5:00 AM EST
Where
Amherst forecast zone
Reported by
Trained Spotter
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

There was 0.25 inch of ice at Pleasant View.

Ice Storm, Bath

When
January 21, 11:26 AM EST to January 22, 5:00 AM EST
Where
Bath forecast zone
Reported by
Department of Highways
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

There was 0.25 inch of ice at Hot Springs.

Ice Storm, Bedford

When
January 21, 11:26 AM EST to January 22, 5:00 AM EST
Where
Bedford forecast zone
Reported by
Public
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

There was 0.25 inch of ice at Peaks of Otter Dam.

Ice Storm, Botetourt

When
January 21, 11:26 AM EST to January 22, 5:00 AM EST
Where
Botetourt forecast zone
Reported by
Trained Spotter
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

There was 0.25 inch of ice at Eagle Rock.

Ice Storm, Carroll

When
January 21, 11:26 AM EST to January 22, 5:00 AM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

There was 0.25 inch of ice at Galax.

Ice Storm, Craig

When
January 21, 11:26 AM EST to January 22, 5:00 AM EST
Where
Craig forecast zone
Reported by
Department of Highways
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

There was 0.25 inch of ice on power lines near Potts Mountain.

Ice Storm, Franklin

When
January 21, 11:26 AM EST to January 22, 5:00 AM EST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

There was 0.25 inch of ice at Rocky Mount.

Ice Storm, Grayson

When
January 21, 11:26 AM EST to January 22, 5:00 AM EST
Where
Grayson forecast zone
Reported by
Trained Spotter
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

There was 0.25 inch of ice at Independence.

Ice Storm, Montgomery

When
January 21, 11:26 AM EST to January 22, 5:00 AM EST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Ice accretion across Montgomery County ranged from 0.25 inch at both Laurel Ridge and Riner, 0.33 inch at Christiansburg, and 0.40 inch at Blacksburg.

Ice Storm, Patrick

When
January 21, 11:26 AM EST to January 22, 5:00 AM EST
Where
Patrick forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

There was 0.25 inch of ice at Patrick Springs.

Ice Storm, Pulaski

When
January 21, 11:26 AM EST to January 22, 5:00 AM EST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

There was 0.30 inch ice at Fairlawn.

Ice Storm, Roanoke

When
January 21, 11:26 AM EST to January 22, 5:00 AM EST
Where
Roanoke forecast zone
Reported by
Trained Spotter
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

There was 0.40 inch of ice at Bent Mountain.

Ice Storm, Rockbridge

When
January 21, 11:26 AM EST to January 22, 5:00 AM EST
Where
Rockbridge forecast zone
Reported by
Trained Spotter
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

There was 0.25 inch ice at Collierstown.

Ice Storm, Wythe

When
January 21, 11:26 AM EST to January 22, 5:00 AM EST
Where
Wythe forecast zone
Reported by
Trained Spotter
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

There was 0.25 inch of ice at East Wytheville.

Ice Storm, Floyd

When
January 21, 11:26 AM EST to January 22, 5:00 AM EST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

There was 0.25 inch of ice in Laurel.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11654, 11661, 11647, 11648, 11650, 11652, 11655, 11657, 11658, 11659, 11662, 11664, 11666, 11668, 11669, 11670, 11672, 11674.